Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 89, NWS Pittsburgh, PA

June 30, 20216 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 30, 2021, 1:21 PM EDT for 6 counties in Ohio. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2021, 1:21 PM EDT (17:21 UTC)
Expired
Jun 30, 2021, 1:45 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Monroe County, OH, Noble County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:41 PM EDTTSTM WND DMGBarnesville, OHEM REPORTED TREES INTO POWERLINES IN THE BARNESVILLE AREA.
Jun 30, 1:45 PM EDTTSTM WND DMGBethesda, OHREPORT OF LARGE TREE BRANCHES DOWN ALONG WITH EXTREME WINDS AND HEAVY RAIN. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:47 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS51 KPBZ 301721
SVRPBZ
OHC013-059-067-111-121-157-301745-
/O.NEW.KPBZ.SV.W.0089.210630T1721Z-210630T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
121 PM EDT Wed Jun 30 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Harrison County in east central Ohio...
  Eastern Guernsey County in east central Ohio...
  Northwestern Monroe County in east central Ohio...
  Western Belmont County in east central Ohio...
  South central Tuscarawas County in east central Ohio...
  Northeastern Noble County in east central Ohio...

* Until 145 PM EDT.

* At 121 PM EDT, a severe thunderstorm was located 9 miles east of
  Byesville, or 11 miles west of Barnesville, moving northeast at 45
  mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Barnesville...                    Freeport...
  Bethesda...                       Antrim...
  Quaker City...                    Senecaville...
  Belmont...                        Lore City...
  Morristown...                     Old Washington...
  Summerfield...                    Sarahsville...

This includes Interstate 70 in Ohio between mile markers 182 and 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3974 8148 4011 8156 4016 8142 4028 8143
      4021 8122 4001 8103 3986 8103
TIME...MOT...LOC 1721Z 242DEG 37KT 3993 8138 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:09 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 30, 1:09 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
109 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Warm and humid conditions will give way to showers and storms
this afternoon. Cooler weather is expected over the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Current conditions feature the development of showers and
thunderstorms into central and eastern OH as they track east through
the noon and into the afternoon. These cells are now breaking the cap
and tapping into the robust 3000 J/KG aloft. These are organizing as
well with good support aloft. Thus with the remnant boundary to the
north, further development is expected and so a Severe Thunderstorm
Watch has been issued. This will persist into the evening hours.

Nevertheless, have added pops through the afternoon period and into
the overnight as the front will keep convection going into the early
morning hours. Slightly slow storm motions, PWATs in the 1.6 to 1.7
range, and the potential of training due to the orientation of the
front, the threat of flooding is a concern. Will discuss the
potential for a Flash Flood Watch.

Occasional showers and storms will continue into Thursday as a cold
front crosses and the aforementioned upper trough continues to
deepen and pivots over the forecast area. The combination of the
slowing boundary and the west to east orientation combined with the
daytime heating on Thursday will lead to a possible eclipse of FFG in
many locations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
By Thursday night, the boundary further slides southeast will cooling
temperatures and slightly drier air behind it. Aloft, ridging
attempts to intrude into the area cutting off moisture to the area
from the northwest. However, the pattern aloft yields a bit to a
semi blocking off the Atlantic coast. This keeps the upper low
meandering a bit longer. This will keep showers in place through
midday Friday. Models have had trouble with the exit of the blocking
feature but overall agree on an exit in precip by Friday afternoon
and evening. While a few showers may remain, and overall drying
pattern is likely.

With that said, have gone with slight chance pops in the Friday
night timeframe. With lessening amounts in time.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Shower remain but lessening chances and cooler temperature continue
Saturday with the upper low over the forecast area...followed by
drier conditions and near normal temperatures on Independence Day as
high pressure builds in from the west. The heat and drier conditions
return in

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
High pressure will maintain VFR until a pre-frontal shortwave prompts
widespread shower and thunderstorm development this
afternoon/evening. TEMPO TSRA are included for most ports this in
anticipation. Gusty winds, lightning, and hail are possible with
these thunderstorms.

MVFR/IFR cigs and vis are expected early tomorrow
morning under cold advection.

.Outlook...
Occasional restrictions are expected through Friday as a troughing
pattern results in periodic moist convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 30, 12:56 PM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Wed Jun 30 2021

WVZ511>514-011700-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms will be possible this afternoon and evening.
Gusty winds will be the main threat. Localized flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-011700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1256 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 30, 11:57 AM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1157 AM EDT Wed Jun 30 2021

OHZ048-057-301630-
Coshocton-Muskingum-
1157 AM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHWESTERN COSHOCTON AND MUSKINGUM COUNTIES...

At 1157 AM EDT, strong thunderstorms were clustered near Hanover, or
10 miles east of Newark, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Philo...
Warsaw...                         Pleasant Grove...
Conesville...                     Fultonham...
Nellie...                         Chandlersville...

This includes Interstate 70 in Ohio between mile markers 145 and 165.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3993 8223 3993 8220 4021 8218 4021 8219
      4024 8218 4024 8220 4031 8219 4038 8202
      4015 8184 3988 8180 3982 8210 3982 8216
      3991 8216 3991 8223
TIME...MOT...LOC 1557Z 251DEG 25KT 4012 8224
Special weather statement, Jun 30, 12:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1240 PM EDT Wed Jun 30 2021

OHZ050-059-PAZ021-029-WVZ002>004-301730-
Jefferson-Belmont-Washington-Allegheny-Marshall-Brooke-Ohio-
1240 PM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHEASTERN
BELMONT...NORTHWESTERN WASHINGTON...SOUTHWESTERN ALLEGHENY...OHIO...
MARSHALL AND BROOKE COUNTIES...

At 1240 PM EDT, strong thunderstorms were clustered over Warwood,
moving east at 10 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Mount Lebanon...                  Bethel Park...
Wheeling...                       McMurray...
Washington...                     Canonsburg...
Martins Ferry...                  Warwood...
Wellsburg...                      Bethlehem...
West Liberty...                   Triadelphia...

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 19.
  Interstate 79 in Pennsylvania between mile markers 37 and 60.
  Interstate 376 in Pennsylvania between mile markers 58 and 65.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4001 8071 4020 8081 4048 8016 4039 8004
      4028 8002 4013 8031
TIME...MOT...LOC 1640Z 262DEG 11KT 4012 8071
Special weather statement, Jun 30, 12:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1256 PM EDT Wed Jun 30 2021

PAZ020-021-073-301730-
Westmoreland-Beaver-Allegheny-
1256 PM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL BEAVER...ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...

At 1256 PM EDT, strong thunderstorms were clustered over Pittsburgh,
moving northeast at 40 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  McCandless Township...
Monroeville...                    Moon Township...
McKeesport...                     Franklin Park...
Shaler Township...                Plum...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 37 and 60.
  Interstate 79 in Pennsylvania between mile markers 59 and 73.
  Interstate 376 in Pennsylvania between mile markers 49 and 58, and
  between mile markers 63 and 84.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4028 8002 4047 8015 4042 8029 4052 8037
      4067 7986 4067 7976 4044 7959
TIME...MOT...LOC 1656Z 244DEG 35KT 4045 7996
Local storm report, Jun 30, 1:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     PLEASANT GROVE          39.95N  81.96W
06/30/2021                   MUSKINGUM          OH   911 CALL CENTER

            NUMEROUS TREES WITH POWER LINES DOWNED ACROSS THE TOWN.

&&

EVENT NUMBER PBZ2101829

FLH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:57 AM EDTSpecial Weather StatementPBZMuskingum33 min
Jun 30, 12:20 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum25 min
Jun 30, 12:37 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Noble, Tuscarawas23 min
Jun 30, 12:54 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas51 min
Jun 30, 1:38 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Monroe, Noble, Tuscarawas52 min
Jun 30, 1:56 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson34 min
Jun 30, 2:14 PM EDTFlash Flood WarningPBZBelmont, Harrison, Jefferson2 hr
Jun 30, 2:26 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson49 min
Jun 30, 3:04 PM EDTSpecial Weather StatementPBZJefferson26 min
Jun 30, 4:52 PM EDTSpecial Weather StatementPBZCarroll, Columbiana23 min
Jun 30, 5:26 PM EDTSpecial Weather StatementPBZCarroll, Columbiana34 min
Jun 30, 5:58 PM EDTSevere Thunderstorm WarningPBZColumbiana, Jefferson47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.